Journal of Addiction and Dependence
Disulfiram Induced Psychosis
- 1Assistant Professor, Department of Psychiatry, Ramaiah Medical College, Bengaluru
- 2Junior resident, Department of Psychiatry, Ramaiah Medical College, Bengaluru
- 3Junior Resident Department of Pharmacology, Ramaiah Medical College, Bengaluru
- 4Professor Department of Psychiatry, Ramaiah Medical College, Bengaluru
Dr. Hemendra Singh, Assistant Professor, Department of Psychiatry, Ramaiah Medical College, Bengaluru, Tel: 8971220731, E-mail: email@example.com
Singh, H., et al. Disulfiram Induced Psychosis. (2017) J Addict Depend 3(2): 1- 3.
© 2017 Singh, H. This is an Open access article distributed under the terms of Creative Commons Attribution 4.0 International License.
KeywordsAlcohol dependence syndrome; Disulfiram; Psychosis
Background: Disulfiram was widely used as an aversive agent for treatment of alcohol dependence since its discovery. Various adverse drug reactions have been documented. Psychosis due to disulfiram is not a common side effect.
Methods & Discussion: We report two cases of disulfiram associated psychosis. We also highlight the biological mechanism of the psychosis associated with disulfiram use. The Dopamine (DA) hypothesis of schizophrenia states that an increase in DA activity in certain brain areas is associated with psychotic symptoms in schizophrenic patients. The possible explanation for the development of psychosis might be inhibition of Dopamine-Betahydroxylase (DBH) enzyme due to metabolites of disulfiram. This enzyme catalyzes the metabolism of DA into norepinephrine. Inhibition of DBH increases dopamine level. Furthermore, alcoholics who developed psychosis due to disulfiram were found to have low levels of amine and monoamine oxidase, suggesting DBH blockage.
Conclusion: Disulfiram induced psychosis is not an uncommon side effect. Biological mechanism of Disulfiram induced psychosis, probably via its DBH inhibiting effects, which lead to an increase in DA activity. Hence, careful monitoring is required for emergent of psychotic symptoms in vulnerable patients while on disulfiram treatment.